Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Wakefield, VA

June 14, 20065 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Jun 14, 2006, 4:06 PM EDT for 5 counties in Virginia. It was in force for 114 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2006, 4:06 PM EDT (20:06 UTC)
Expired
Jun 14, 2006, 6:00 PM EDT
In force
114 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties City of Chesapeake, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Suffolk, VA, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 60 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:30 PM EDTFLASH FLOOD3 N Deep Creek, VA3 BLOCKS OF MILITARY HIGHWAY FLOODED NEAR GILMERTON BRIDGE.
Jun 14, 5:00 PM EDTFLASH FLOODDowntown Norfolk, VABRAMBLETON AVE FLOODED NEAR RTE 264 OVERPASS.
Jun 14, 5:00 PM EDTFLASH FLOODDowntown Portsmouth, VA2000 BLOCK OF FREDERICK BOULEVARD CLOSED.
Jun 14, 5:00 PM EDTFLASH FLOODDowntown Suffolk, VA2500 BLOCK OF PRUDEN BLVD CLOSED DUE TO FLOODING.
Jun 14, 5:30 PM EDTFLASH FLOODLynnhaven, VAWAIST HIGH WATER AT ROSEMONT RD AND BOW CREEK BLVD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 142007
FFWAKQ
VAC550-710-740-800-810-142200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
406 PM EDT WED JUN 14 2006

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA
  CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA
  CITY OF SUFFOLK IN SOUTHEAST VIRGINIA
  CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA

* UNTIL 600 PM EDT

* AT 359 PM EDT...THE PUBLIC REPORTED NUMEROUS ROADS                 
  CLOSED...AND UNDERPASSES FLOODED IN THE CITY OF NORFOLK.

WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES POSSIBLE 
...MORE ROAD CLOSURES CAN BE EXPECTED IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. FLOODING OF COUNTRY
ROADS...FARMLAND ALONG THE BANKS OF CREEKS...STREAMS... AND OTHER LOW
LYING AREAS CAN ALSO BE EXPECTED.

IF YOU ENCOUNTER WATER OVER A ROAD...BRIDGE OR UNDERPASS...TURN
AROUND...DONT DROWN. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR
CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. IF YOU ENCOUNTER WATER OVER A ROAD...BRIDGE OR
UNDERPASS...TURN AROUND...DONT DROWN. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER...MOVE TO
HIGHER GROUND.

LAT...LON 3675 7670 3656 7674 3656 7589 3694 7601 3695 7635

$$

LYNCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 4:05 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 14, 4:05 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 PM EDT WED JUN 14 2006

.SHORT TERM/TONIGHT THROUGH FRIDAY...HVY RAINS ASSOCIATED WITH THE
REMNANTS OF ALBERTO WILL CONTINUE TO AFFECT MAINLY SE VA/NE NC THRU
ABOUT 8 OR 9 PM...THEN RAPIDLY IMPROVING CONDITIONS CAN BE EXPECTED.
HAVE FOLLOWED GFS/RUC SOLNS FOR TONIGHT AS THEY HAVE A GOOD HANDLE
ON BANDING HVY PRECIP GNRLY LOCATED JUST TO THE N AND W OF THE TRACK
OF THE SFC LOW NOW CENTERED NEAR EDENTON NC. FOR FLOOD WATCH HAVE
TRIMMED A FEW MORE CNTYS ACRS NW PORTION OF THE WATCH
(DINWIDDIE/BRNSWCK/JAMES CITY/PR GEORGE) AS BACK EDGE OF PRECIP NOW
APPROACHING PIEDMNY ZONES. HAVE RECEIVED SOME REPORTS OF FLOODING
ACRS NE NC CNTYS AND IN SE VA...SO WILL CONTINUE THE WATCH THERE.
SVR LOOKS LMTD...BUT WILL NEED TO MONITOR CSTL NC FOR ISO SPINUP
WATERSPOUTS/TORNADOES OVER NXT FEW HRS. LATEST MSAS INDICATES SFC
LOW WILL EXIT OFF THE COAST NEAR VA/NC BORDER LATER THIS
EVENG...WITH RAPID DRYING AFTERWARDS. MIN TEMPS MAINLY IN THE LWR
60S..ALTHOUGH MID/UPR 50S NW ZONES.

THU/FRI...WK SHORTWAVE MOVING THRU THE REGION ON THU...BUT AIRMASS
LOOKS TO DRY FOR ANY MORE THAN SCTD/BKN CU. WENT WITH WARMER MAV
GDNC...HIGHS MAINLY IN 80S...WITH DOWNSLOPING. LOOKS MSUNNY WITH
SLIGHT WARMING TREND FRI AS SFC HIGH SLIDES OFFSHORE.

.LONG TERM/SATURDAY THROUGH WEDNESDAY...SUMMER REALLY BEGINS AS
RIDGING BECOMES CENTERED ALONG THE EAST COAST. EXPECT HIGHS MAINLY
IN THE 90 TO 95 F RANGE THIS WEEKEND INTO ERLY NXT WEEK (IN THE
80S IMMEDIATE COAST). GFS SHOWS THE RIDGE BREAKING DOWN ON TUE...BUT
ECMWF KEEPS IT MORE INTACT. HAVE GONE ABOVE MEX GDNC NXT WEEK AS
IT APPEARS TO BE TRENDING TOO MUCH TO CLIMO. HAVE A DRY FCST SAT
INTO MON...THEN 20-30% AFTN/EVENG TSTMS TUE/WED AS MOISTURE
INCREASES AND LEE TROUGHING DEVELOPS.

.MARINE..
CENTER OF LOW APPRCHS VA/NC BRDR NXT FEW HRS...THEN EXITS OFF
COAST BY 00Z. TRICKY WND FCST AS STRNGST WNDS NOW SEEM TO BE ARND
WRN SIDE OF CNTR WITH GUSTS OVR 30 KT ACROSS ERN NC LAST HR. WUD
NOT BE SURPRISED TO SEE A FEW HRS OF GUSTINESS TO GALE FORCE ACROSS
NC CSTL WTRS AS LOW PUSHED OFFSHORE THIS EVE. SO WILL GO WITH A SVRL
HR PRD OF GALES FOR SRN WTRS THIS EVE. OTW...CNDTNS RPDLY IMPROVE
AFTR MIDNITE AS LOW PULLS FRTHR OFFSHORE. NO MARINE HAZARDS EXPCTD
AFTR TONITE.

.AVIATION...
WIDESPREAD RAIN OVER THE REGION FROM TROPICAL DEPRESSION ALBERTO.
HEAVIEST RAINS OVER SE AND SOUTH CENTRAL VA AND NE NC...AFFECTING
ECG/ORF/PHF. STEADY RAIN ALSO OVER RIC/SBY TODAY. CIG/VIS MOSTLY IFR
OVER ALL TAF SITES WITH TEMPO LIFR CONDITIONS. WINDS GENERALLY E-SE
LESS THAN 15 KT...BUT XPCTD TO INCREASE FOR AREAS CLOSEST TO COAST
AS STORM APPROACHES...BACKING TOWARDS NE AND INCRSG TO 15-20KT GUSTS
TO 30KT PSBL. STORM XPCTD TO MOVE OFF COAST EARLY TONITE WITH WINDS
BECOMING N-NE. CONDITIONS SHOULD IMPROVE TO MVFR EARLY TONITE...THEN
VFR BY MIDNITE AS STORM EXITS NORTHEAST OUT TO SEA. VFR ON THU WITH
GUSTY NW-N WINDS DURING THE DAY..SHORT TERM /TONIGHT THROUGH FRIDAY/...

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...FLOOD WATCH FOR NCZ012>017-030>032-102 UNTIL 10 PM WEDNESDAY.
VA...FLOOD WATCH FOR VAZ087>089-091>098-100 UNTIL 10 PM WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630-631 UNTIL MIDNIGHT THURSDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ632-650-652-654-656 UNTIL 6 AM
     THURSDAY.
  ...GALE WARNING FOR ANZ633-658 UNTIL 10 PM WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ633-658 FROM 10 PM WEDNESDAY TO 6
     AM THURSDAY.
&&

SHORT TERM...BROWN
LONG TERM...BROWN
AVIATION...FOSTER
MARINE...44
Hazardous weather outlook, Jun 14, 4:56 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
456 AM EDT WED JUN 14 2006

NCZ015>017-030>032-102-VAZ095-097-098-150900-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-CHESAPEAKE-
VIRGINIA BEACH-
456 AM EDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NORTH
CAROLINA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WATCH REMAINS IN EFFECT TODAY THROUGH THIS EVENING...AS
REMNANTS OF TROPICAL STORM ALBERTO SPREAD HEAVY RAINS INTO THE
AREA. FOR FURTHER DETAILS...PLEASE REFER TO THE LATEST FLOOD WATCH
PRODUCT FROM THE NATIONAL WEATHER SERVICE (WBCFFAAKQ).

IN ADDITION...HEAVY RAIN BANDS FROM THE REMNANTS OF TROPICAL STORM
ALBERTO MAY ALSO BRING AN INCREASED RISK FOR WEAK...SHORT LIVED
TORNADOES THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ012>014-VAZ079>081-087>094-096-100-150900-
NORTHAMPTON NC-HERTFORD-GATES-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-NORTHAMPTON VA-
456 AM EDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NORTH
CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WATCH REMAINS IN EFFECT TODAY THROUGH THIS EVENING...AS
REMNANTS OF TROPICAL STORM ALBERTO SPREAD HEAVY RAINS INTO THE
AREA. FOR FURTHER DETAILS...PLEASE REFER TO THE LATEST FLOOD WATCH
PRODUCT FROM THE NATIONAL WEATHER SERVICE (WBCFFAAKQ).

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MDZ021>025-VAZ048-049-060>078-082>086-099-150900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-
456 AM EDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ630>633-650-652-654-656-658-150900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
456 AM EDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HURLEY

In the hours before

Local storm report, Jun 14, 2:24 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
224 PM EDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            GARYSBURG               36.45N 77.56W
06/14/2006                   NORTHAMPTON        NC   COUNTY OFFICIAL

            LOCALIZED LOW-LYING FLOODING ACROSS AREA...PARTS OF
            HIGHWAY 186 CLOSED NEAR GARYSVILLE.

&&

SMF

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.